Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 70, NWS Des Moines, IA

June 28, 2019Mahaska County, Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 28, 2019, 6:56 PM CDT for Mahaska County, Wapello County, Iowa. It took effect at Jun 28, 2019, 7:48 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2019, 6:56 PM CDT (23:56 UTC)
In effect from
Jun 28, 2019, 7:48 PM CDT
Expired
Jun 29, 2019, 6:29 AM CDT
In force
11 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Mahaska County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River near Eddyville (EDYI4).

Action stage
60 ft
Minor stage
63 ft
Moderate stage
68 ft
Major stage
70 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 28, 6:09 PM CDT, 47 minutes earlier.

Area forecast discussion, Jun 28, 6:09 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
609 PM CDT Fri Jun 28 2019

.DISCUSSION.../Tonight through Friday/
Issued at 256 PM CDT Fri Jun 28 2019

Little has changed over the past several days with thunderstorm
trends, tonight and next week, and weekend heat the primary
concerns. Things have calmed down by late afternoon with the
lingering outflow boundary fairly washed out resulting in little
low level convergence at the moment. The airmass remains quite
unstable with minimal inhibition, but there is little focus for
re-development. The models do suggest a weak boundary will re-
establish itself somewhere across the state tonight, but
convergence will be weak with 925-850mb flow only 10kts or less
overnight. Thus have added slight chances to account for the
possibility central and south, but confidence is low. The previous
MCS and outflow has also kept temps cooler with less mixing,
especially northeast, so these areas may be susceptible to fog
and have added some mention for a start.

Regarding the weekend, heights will continue to gradually build
into the MO Valley and expectations have not changed much for
either temps or dewpoints which are generally still producing peak
heat indices from the upper 90s to as high as 105 in spots. The
main concern is the degree of mixing and how this would affect
dewpoints, but a model blend seems quite realistic with values
mainly in the lower 70s. Any slight drop in dewpoints would likely
boost temps a tad too with heat indices ending up very similar
regardless. These conditions would not normally trigger late June
headlines, but have opted to issue one Saturday for all but the
far northeast with the late arrival of the season's first heat
episode, plenty of outdoor activities, suggestions from local
partner Synoptic Health Watch/Warning Network and it better
blending into neighboring offices. Confidence is not high however
due to concerns with overnight convection and lingering fog and/or
stratus through the morning. An extension into Sunday is certainly
possible but local office consensus was to play things one day at
a time due to uncertainties.

The heat episode does not last long as active NW Pacific flow
brings a steady stream of short waves into the northern Plains
next week. This will continue to lower heights and eventually
push a front toward the MN/IA border Monday, with PoPs even
starting late Sunday north as the boundary nears. Once this
pattern sets in it doesn't change much resulting in a prolonged
period of low end PoPs through the extended. The westerlies will
sag southward just enough to activate convection, but not be
sufficient to add much flow aloft and resultant deep shear so the
primary concern will be heavy rains rather than severe weather.
Both NAEFS and EC EPS low level specific humidity values are
anomalously high for the season, and while it isn't deep and
precipitable water values are not was high even seasonal values
result in plenty of moisture available for efficient rains. This
coupled with weak mean winds and deep warm cloud depths all point
to an extended window of heavy rain and potentially flooding.
Confidence is low in details and locations however as it will be
difficult to tell where the effective boundary ends up after
several rounds of convection.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 606 PM CDT Fri Jun 28 2019

Primary aviation concerns are fog and or stratus potential across
mainly northern Iowa overnight. Confidence still remains below
average at this time. Light wind will prevail overnight then
become south/southeast on Saturday. A few isolated storms are
possible this evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Saturday for IAZ004>006-015-
016-023>026-033>037-044>049-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Small
AVIATION...Donavon
Hazardous weather outlook, Jun 28, 3:43 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
343 PM CDT Fri Jun 28 2019

IAZ004>006-015-016-023>026-033>037-044>049-057>062-070>075-
081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford-
Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-
Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
343 PM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central and
western Iowa.

.DAY ONE...Tonight

There will be slight chances for thunderstorms later tonight
central and south. The severe weather potential is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions are expected through the weekend. Peak heat
index values will reach the upper 90s to as high as 105 degrees. A
Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorm chances return to far northern Iowa late in the
weekend, and area wide later in the week. The severe risk will be
better assessed in the coming days, but locally heavy rains will
be a greater concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through at least the weekend.

IAZ007-017-027-028-038-039-050-291100-
Worth-Cerro Gordo-Butler-Bremer-Grundy-Black Hawk-Tama-
343 PM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warm and humid conditions are expected through the weekend. Peak
heat index values will reach 95 to 100.

Thunderstorm chances return to far northern Iowa late in the
weekend, and area wide later in the week. The severe risk will be
better assessed in the coming days, but locally heavy rains will
be a greater concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through at least the weekend.

Small

In the hours before

Local storm report, Jun 28, 6:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     TSTM WND DMG     EDDYVILLE               41.16N 92.63W
06/28/2019                   WAPELLO            IA   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS THE CITY OF
            EDDYVILLE. UTILITY POLE SNAPPED. TWO HOUSES
            HAD TREES THAT FELL ON TOP OF THEM. UNKNOWN
            DAMAGE TO HOUSES. DELAYED REPORT AND TIME
            ESTIMATED BY RADAR.

&&

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:38 AM CDTSpecial Weather StatementDMXBlack Hawk, Butler, Grundy67 min
Jun 28, 8:01 AM CDTSpecial Weather StatementDMXGrundy, Marshall, Poweshiek, Tama74 min
Jun 28, 8:50 AM CDTSpecial Weather StatementDMXJasper, Mahaska, Marshall, Poweshiek70 min
Jun 28, 9:22 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek23 min
Jun 28, 9:56 AM CDTSpecial Weather StatementDMXDallas, Guthrie, Madison, Polk64 min
Jun 28, 10:07 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 2 more83 min
Jun 28, 10:59 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Mahaska, Monroe, Wapello46 min
Jun 28, 11:07 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne38 min
Jun 28, 11:20 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Monroe, Wapello, Wayne55 min
Jun 28, 3:18 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 41 more30 hr

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.